Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 151, NWS Pueblo, CO

October 1, 1998Saguache County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Oct 1, 1998, 12:51 PM MDT for Saguache County, Colorado. It was in force for 94 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 1, 1998, 12:51 PM MDT (18:51 UTC)
Expired
Oct 1, 1998, 2:25 PM MDT
In force
94 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Saguache County, CO

The radar

The Pueblo radar (KPUX), 188 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 12:55 PM MDTHail 0.75Moffat, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 1998-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 1998-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2194 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

603 
WUUS1 KPUB 011850 RRA
SVRPUB
COC109-012025-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
1251 PM MDT THU OCT 1 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SAGUACHE COUNTY IN SOUTHERN COLORADO

* UNTIL 225 PM MDT

* AT 1245 PM MDT...RADAR SHOWED SEVERE STORMS 5 MILES NORTHEAST OF
  CENTER OR 20 MILES SOUTH OF SAGUACHE...AND 5 MILES SOUTH-SOUTHWEST
  OF MOFFAT OR 14 MILES SOUTHEAST OF SAGUACHE MOVING NORTHEAST AT
  15 MPH.

SOME LOCATIONS AFFECTED WILL BE MOFFAT BY 100 PM...AND HIGHWAY 17
THROUGH 135 PM.  AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH
THESE STORMS IS LARGE HAIL.  IF YOU ARE IN OR CLOSE TO THE WARNED
AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A
BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE WARNING.
$$

PE/SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:22 AM MDT, 9 hours 29 minutes earlier.

Area forecast discussion, Oct 1, 3:22 AM MDT, 9 hours 29 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
322 AM MDT THU OCT 1 1998

MOIST 1ST DAY OF OCTOBER MAIN WEATHER CONCERN DURING 1ST PERIOD
FOLLOWED BY MAXIMUM TEMPERATURES.  CWFA CURRENTLY MOSTLY CLOUDY
TO CLOUDY WITH SHOWERS SCATTERED ABOUT ALONG WITH A FEW
THUNDERSTORMS.

A WET 18 TO 24 HOURS IS ON TAP DUE TO LATEST SATELLITE IMAGERY
INDICATES SUBTROPICAL TAP INTO REGION WITH 00Z THURSDAY
PRECIPITABLE WATERS OF 150% TO 200% OF NORMAL.  THIS COMBINED
WITH:

1.) A SURFACE HIGH WHICH AT 06Z THURSDAY WAS PUSHING INTO THE
DAKOTAS AND BY 21Z THURSDAY IS EXPECTED TO BE LOCATED OVER IOWA
ALLOWING UPSLOPE FLOW TO CONTINUE AS WELL AS

2.)  LATEST WATER VAPOR IMAGERY INDICATES THAT UPPER LOW IS
FINALLY BEGINNING TO MAKE ITS MOVE TO THE EAST...I.E. AT 00Z
THURSDAY UPPER LOW WAS OVER SOUTHERN NEVADA WHILE AT 08Z UPPER
LOW WAS PUSHING INTO SOUTHWEST UTAH WITH LATEST ETA GUIDANCE
INDICATING THAT UPPER LOW TO ROTATE ACROSS CWFA THIS AFTERNOON
AND TONIGHT WITH FAVORABLE LIFT INDICATED BY MODELS.

00Z THURSDAY MM5 INDICATES THAT HEAVIEST POPS MAY HOLD OFF FROM
LATE THIS AFTERNOON INTO TONIGHT BUT WITH PREVIOUSLY MENTIONED
REASONING WILL GO WITH CATEGORICAL POPS ALONG WITH COOL
TEMPERATURES.  A FEW THUNDERSTORMS WILL ALSO BE POSSIBLE.

EXPECT SNOW ACCUMULATION LEVEL TO REMAIN AROUND 10000 DURING
1ST PERIOD.  WILL CUT GUIDANCE TEMPERATURES BY A CATEGORY OR TWO
AND GO ABOVE GUIDANCE POPS.

"77"

In the hours before

Special weather statement, Oct 1, 7:00 AM MDT, 5 hours 51 minutes before
COZ060>081-020600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT THU OCT 1 1998

...SOME HEAVY RAIN POSSIBLE TODAY...

A SURFACE HIGH IS FORECAST TO SHIFT FROM THE DAKOTAS INTO IOWA AS
THE DAY PROGRESSES WHICH WILL ALLOW UPSLOPE FLOW TO CONTINUE.
ALSO...A SUBTROPICAL TAP OF MOISTURE FROM MEXICO AND AN UPPER LOW
APPROACHING FROM WESTERN UTAH WILL ALLOW WIDESPREAD RAIN ACROSS
THE REGION TODAY.  A FEW THUNDERSTORMS WILL ALSO BE POSSIBLE.
LOCALLY HEAVY RAIN WILL BE POSSIBLE TODAY INTO TONIGHT ESPECIALLY
OVER PORTIONS OF THE SOUTHEAST PLAINS.

WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY...HOWEVER
PORTIONS OF SOUTHEAST COLORADO...ESPECIALLY EAST OF AN OLNEY
SPRINGS TO BRANSON LINE MAY SEE PERIODS OF MODERATE TO HEAVY RAIN
TODAY AND TONIGHT.  THE SNOW LEVEL IS EXPECTED TO REMAIN AROUND
10000 FEET TODAY.

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY DUE TO THE
POTENTIAL OF PERSISTENT MODERATE TO LOCALLY HEAVY
RAINFALL...ESPECIALLY EAST OF AN OLNEY SPRINGS TO BRANSON LINE.

THE NEXT SIGNIFICANT WEATHER OUTLOOK WILL BE ISSUED AROUND NOON.

"77"
Special weather statement, Oct 1, 7:00 AM MDT, 5 hours 51 minutes before
COZ060>081-020600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT THU OCT 1 1998

...SOME HEAVY RAIN POSSIBLE TODAY...

A SURFACE HIGH IS FORECAST TO SHIFT FROM THE DAKOTAS INTO IOWA AS
THE DAY PROGRESSES WHICH WILL ALLOW UPSLOPE FLOW TO CONTINUE.
ALSO...A SUBTROPICAL TAP OF MOISTURE FROM MEXICO AND AN UPPER LOW
APPROACHING FROM WESTERN UTAH WILL ALLOW WIDESPREAD RAIN ACROSS
THE REGION TODAY.  A FEW THUNDERSTORMS WILL ALSO BE POSSIBLE.
LOCALLY HEAVY RAIN WILL BE POSSIBLE TODAY INTO TONIGHT ESPECIALLY
OVER PORTIONS OF THE SOUTHEAST PLAINS.

WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY...HOWEVER
PORTIONS OF SOUTHEAST COLORADO...ESPECIALLY EAST OF AN OLNEY
SPRINGS TO BRANSON LINE MAY SEE PERIODS OF MODERATE TO HEAVY RAIN
TODAY AND TONIGHT.  THE SNOW LEVEL IS EXPECTED TO REMAIN AROUND
10000 FEET TODAY.

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY DUE TO THE
POTENTIAL OF PERSISTENT MODERATE TO LOCALLY HEAVY
RAINFALL...ESPECIALLY EAST OF AN OLNEY SPRINGS TO BRANSON LINE.

THE NEXT SIGNIFICANT WEATHER OUTLOOK WILL BE ISSUED AROUND NOON.

"77"
Local storm report, Oct 1, 8:58 AM MDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...ADDITIONAL REPORT FROM 9/30...
NATIONAL WEATHER SERVICE PUEBLO CO
858 AM MDT THU OCT 01 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    PRITCHETT                 CO    1 INCH HAIL
09/30/98   BACA
Local storm report, Oct 1, 8:58 AM MDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...ADDITIONAL REPORT FROM 9/30...
NATIONAL WEATHER SERVICE PUEBLO CO
858 AM MDT THU OCT 01 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    PRITCHETT                 CO    1 INCH HAIL
09/30/98   BACA
Special weather statement, Oct 1, 12:03 PM MDT, 48 minutes before
COZ060>081-020600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND
SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
NOON MDT THU OCT 1 1998

...HEAVY RAIN POSSIBLE IN THE SOUTHEAST WITH SNOW AT HIGHER
ELEVATIONS IN THE SOUTHWEST...

A VIGOROUS LOW PRESSURE CENTER MOVED INTO SOUTHERN UTAH
THIS MORNING AND WILL TRAVEL ACROSS SOUTHERN COLORADO THIS
AFTERNOON AND TONIGHT. THUNDERSTORMS ARE LIKELY OVER THE
EASTERN SAN JUAN AND LA GARITA MOUNTAINS THROUGH THE
AFTERNOON AND THERE WILL BE SOME LIGHT ACCUMULATIONS OF
SNOW ABOVE 10000 FEET. FOR THE MOST PART THE SNOW WILL NOT BE
A MAJOR FACTOR EXCEPT ON THE HIGHER MOUNTAIN PASSES WHERE
THERE COULD BE A LIGHT ACCUMULATION. THE PRECIPITATION
SHOULD END LATE THIS AFTERNOON AS THE UPPER LOW MOVES
FURTHER EAST.

MEANWHILE TROPICAL MOISTURE IS PUSHING INTO SOUTHEAST
COLORADO AS HIGH PRESSURE PUSHES INTO THE CENTRAL PLAINS. THE
HIGH PRESSURE HAS PROVIDED AN EASTERLY...UPSLOPE WIND
PRODUCING LOW CLOUDS FOG AND WIDESPREAD RAIN ALONG AND
EAST OF THE MOUNTAINS. AS THE UPPER LOW IN UTAH MOVES ACROSS
THIS REGION STRONG THUNDERSTORMS WILL DEVELOP THAT MAY
PRODUCE ADDITIONAL HEAVY RAIN ESPECIALLY OVER
OTERO...BENT...PROWERS...KIOWA...EASTERN LAS ANIMAS AND BACA
COUNTIES.  WINDS WILL TURN MORE WESTERLY AS THE UPPER LOW
MOVES ACROSS WITH SKIES CLEARING FROM WEST TO EAST TONIGHT.

THE UPPER LEVEL LOW PRESSURE SYSTEM WILL EXIT THE EASTERN
PORTION OF THE STATE LATE TONIGHT AND EARLY FRIDAY.

SPOTTER ACTIVATION MAY BE NECESSARY IN RESPONSE TO THE HEAVY
RAIN THREAT OVER THE SOUTHEAST AND FOR THE THUNDERSTORM
THREAT IN THE EASTERN SAN JUANS AND LA GARITA MOUNTAINS.

FORTUNE
Special weather statement, Oct 1, 12:21 PM MDT, 30 minutes before
COZ060>081-020600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND
SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
NOON MDT THU OCT 1 1998

...HEAVY RAIN POSSIBLE IN THE SOUTHEAST WITH SNOW AT HIGHER
ELEVATIONS IN THE SOUTHWEST...

A VIGOROUS LOW PRESSURE CENTER MOVED INTO SOUTHERN UTAH
THIS MORNING AND WILL TRAVEL ACROSS SOUTHERN COLORADO THIS
AFTERNOON AND TONIGHT. THUNDERSTORMS ARE LIKELY OVER THE
EASTERN SAN JUAN AND LA GARITA MOUNTAINS THROUGH THE
AFTERNOON AND THERE WILL BE SOME LIGHT ACCUMULATIONS OF
SNOW ABOVE 10000 FEET. FOR THE MOST PART THE SNOW WILL NOT BE
A MAJOR FACTOR EXCEPT ON THE HIGHER MOUNTAIN PASSES WHERE
THERE COULD BE A LIGHT ACCUMULATION. THE PRECIPITATION
SHOULD END LATE THIS AFTERNOON AS THE UPPER LOW MOVES
FURTHER EAST.

MEANWHILE TROPICAL MOISTURE IS PUSHING INTO SOUTHEAST
COLORADO AS HIGH PRESSURE PUSHES INTO THE CENTRAL PLAINS. THE
HIGH PRESSURE HAS PROVIDED AN EASTERLY...UPSLOPE WIND
PRODUCING LOW CLOUDS FOG AND WIDESPREAD RAIN ALONG AND
EAST OF THE MOUNTAINS. AS THE UPPER LOW IN UTAH MOVES ACROSS
THIS REGION STRONG THUNDERSTORMS WILL DEVELOP THAT MAY
PRODUCE ADDITIONAL HEAVY RAIN ESPECIALLY OVER
OTERO...BENT...PROWERS...KIOWA...EASTERN LAS ANIMAS AND BACA
COUNTIES.  WINDS WILL TURN MORE WESTERLY AS THE UPPER LOW
MOVES ACROSS WITH SKIES CLEARING FROM WEST TO EAST TONIGHT.

THE UPPER LEVEL LOW PRESSURE SYSTEM WILL EXIT THE EASTERN
PORTION OF THE STATE LATE TONIGHT AND EARLY FRIDAY.

SPOTTER ACTIVATION MAY BE NECESSARY IN RESPONSE TO THE HEAVY
RAIN THREAT OVER THE SOUTHEAST AND FOR THE THUNDERSTORM
THREAT IN THE EASTERN SAN JUANS AND LA GARITA MOUNTAINS.

FORTUNE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 6:22 PM MDTSevere Thunderstorm WarningPUBHuerfano63 min
Sep 30, 6:28 PM MDTSevere Thunderstorm WarningPUBLas Animas62 min
Sep 30, 6:54 PM MDTSevere Thunderstorm WarningPUBLas Animas61 min
Sep 30, 7:04 PM MDTSevere Thunderstorm WarningPUBBaca61 min
Sep 30, 7:33 PM MDTSevere Thunderstorm WarningPUBLas Animas62 min
Sep 30, 8:37 PM MDTSevere Thunderstorm WarningPUBBaca63 min
Oct 1, 1:31 PM MDTSevere Thunderstorm WarningPUBAlamosa64 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.